Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 430, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jul 16, 2023, 3:31 PM CDT for Columbia County, Union County, Arkansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2023, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 16, 2023, 4:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, AR, Union County, AR
The radar
The Shreveport radar (KSHV), 153 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:55 PM CDT | TSTM WND DMG | 3 Ssw El Dorado, AR | Multiple trees and power lines were downed across Union County. |
| Jul 16, 4:05 PM CDT | TSTM WND DMG | El Dorado, AR | Roof damage and trees down in the El Dorado, AR area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:32 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2900 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
121
WUUS54 KSHV 162031
SVRSHV
ARC027-139-162130-
/O.NEW.KSHV.SV.W.0430.230716T2031Z-230716T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
331 PM CDT Sun Jul 16 2023
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Union County in south central Arkansas...
Northeastern Columbia County in southwestern Arkansas...
* Until 430 PM CDT.
* At 331 PM CDT, severe thunderstorms were located along a line
extending from near Bluff City to near Mount Holly to 7 miles west
of Junction City, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Norphlet, Huttig, Junction City, Strong, Calion, Mount
Holly, Wesson, Village, Lisbon, Urbana, Lawson, Lapile, Felsenthal,
Newell, New London, Pigeon Hill, Kenova, Medlock and Catesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3302 9290 3343 9318 3345 9312 3338 9312
3336 9266 3337 9259 3336 9254 3332 9252
3332 9246 3327 9244 3330 9236 3326 9232
3328 9230 3325 9223 3321 9222 3321 9218
3316 9217 3316 9211 3309 9213 3301 9207
TIME...MOT...LOC 2031Z 270DEG 35KT 3369 9318 3336 9298 3303 9284
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
161 follow-up statement
648
WWUS54 KSHV 162111
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
411 PM CDT Sun Jul 16 2023
ARC027-162120-
/O.CAN.KSHV.SV.W.0430.000000T0000Z-230716T2130Z/
Columbia AR-
411 PM CDT Sun Jul 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIA COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Arkansas.
LAT...LON 3302 9262 3337 9291 3336 9266 3337 9259
3336 9254 3332 9252 3332 9246 3327 9244
3330 9236 3326 9232 3328 9230 3325 9223
3321 9222 3321 9218 3316 9217 3316 9211
3309 9213 3301 9207
TIME...MOT...LOC 2110Z 270DEG 35KT 3369 9274 3336 9255 3303 9241
$$
ARC139-162130-
/O.CON.KSHV.SV.W.0430.000000T0000Z-230716T2130Z/
Union AR-
411 PM CDT Sun Jul 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR UNION COUNTY...
At 410 PM CDT, severe thunderstorms were located along a line
extending from near Highland Industrial Park to near Calion to 6
miles southwest of Strong, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
El Dorado, Norphlet, Huttig, Strong, Calion, Urbana, Lawson, Lapile,
Felsenthal, New London, Aurelle, Pigeon Hill, Hillsboro, Lockhart,
Kenova and Catesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3302 9262 3337 9291 3336 9266 3337 9259
3336 9254 3332 9252 3332 9246 3327 9244
3330 9236 3326 9232 3328 9230 3325 9223
3321 9222 3321 9218 3316 9217 3316 9211
3309 9213 3301 9207
TIME...MOT...LOC 2110Z 270DEG 35KT 3369 9274 3336 9255 3303 9241
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:21 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 16, 3:21 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
321 PM CDT Sun Jul 16 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday Night)
Issued at 257 PM CDT Sun Jul 16 2023
It's been a busy afternoon dealing with a loosely organized
thunderstorm complex advancing east down a wide corridor along and
north of I-20 and putting down pockets of damaging winds.
Scattered thunderstorms are also popping up around the periphery
of the complex with high instability and some dry air aloft
raising the potential for microbursts and downbursts. This
activity should be clearing our region this evening with late
night convection a very low probability. Temperatures are already
cooling off a good deal in the wake of the thunderstorm complex
moving through and temperatures, generally, tonight should be some
of the coolest we've seen in many areas in a while (although still
we are only talking about lows ranging from 70 to 76). Some
pockets of shallow late night fog and/or low clouds are possible
as well, especially in the locations which received (or will
receive) a lot of rain today.
Tomorrow the stalled and weak boundary across the region which was
a focus for the thunderstorm complex today will be lifting to the
north. Guidance still suggests the moisture and instability
pooling up near this boundary could get some isolated to scattered
daytime showers and storms going over northern and eastern zones,
but to the southwest of there there the building upper ridge will
have far more influence. This ridge influence in at least
southwestern zones will likely necessitate another Heat Advisory
being needed there, although we will defer issuance of another
Heat Advisory to the overnight shift because there is uncertainty
of how much of the area will meet this criteria tomorrow. Also
there are some indications in southwestern zones of increased
mixing out of low level moisture in the afternoon as southwest
winds kick in. This increased mixing will likely eventually happen
as the week goes on, but whether or not it will show itself
tomorrow will also come into the decision tonight on what heat
products are needed where. /50/
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 257 PM CDT Sun Jul 16 2023
Dangerous heat will continue through the week across the Four State
Region before relief begins to arrive by next weekend. Upper-level
ridging will obviously play a major role in the spatiotemporal
magnitude of both heat and precipitation this week due to its
evolution in shape and position, starting roughly centered over the
Southern Rocky Mountains and Southwest Borderlands. By Thursday,
that ridge shape will have expanded eastward--across Texas towards
the Mississippi River Valley--into a more elongated orientation that
ultimately inhibits precipitation and keeps temperature maximums in
the upper 90s/lower 100s. Heat hazard products are likely in this
time frame, but regardless of exactly where and when, you should pay
extra attention to the cumulative amount of heat stress that is
possible through multiple days (as well as dusk hours). Adequate
precautions are encouraged to be taken against the elevated
potential for heat illnesses. This includes (and is not limited to)
altering outdoor plans, taking frequent breaks if you must be
outside, checking the backseat of your vehicle, and knowing the
signs and symptoms of heat exhaustion and heat stroke.
Medium-range guidance suggests that the elongated ridge orientation
begins to break down by Friday, flattening out before retrograding
back into the Southern Rocky Mountains. This opens the door for
northwesterly flow to return and subsequently increased chances of
precipitation by the weekend. Long-range guidance suggests the
possibility of a frontal boundary approaching the area by that time,
further boosting precipitation chances across more of the region
while moderating temperature maximums into the low-to-mid 90s for
some heat relief. /16/
&&
.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sun Jul 16 2023
A developing thunderstorm cluster presently coming into the
Arklatex will impact most TAF sites (except probably not LFK)
through the afternoon. TXK/SHV sites will probably be impacted
most significantly with 40+ mph wind gusts possible, as well as
significant lightning and torrential downpours. Other sites will
have potential for showers and storms, although a significant
impact at those airports is more questionable. At least brief
MVFR conditions due to visibilities and ceilings are possible at
sites getting a thunderstorm. Expect activity to be transitioning
clear of the area from west to east from later this afternoon
through early this evening with mostly quiet and partly cloudy
conditions anticipated for most of the overnight. We cannot rule
out the potential for patchy category restrictions around daybreak
tomorrow at locations which received a lot of rainfall today, but
potential is not very high at this point. Tomorrow expect partly
cloudy skies with southwest winds building in. Potential for
storms tomorrow will be less and mainly confined to ELD and MLU.
/50/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 97 78 100 / 10 10 0 0
MLU 73 96 76 99 / 30 40 10 0
DEQ 72 95 74 98 / 10 20 0 0
TXK 74 96 78 100 / 10 20 0 0
ELD 71 93 74 97 / 20 30 0 0
TYR 76 100 79 102 / 10 10 0 0
GGG 75 98 78 101 / 10 10 0 0
LFK 76 101 77 102 / 10 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ126-137-138-
150>153-165>167.
&&
SHORT TERM...50
LONG TERM....16
AVIATION...50Hazardous weather outlook, Jul 16, 11:15 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1115 AM CDT Sun Jul 16 2023 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-149- 171615- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris- Cass-Wood-Upshur-Smith-Cherokee- 1115 AM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. A marginal risk of severe thunderstorms is in effect for the entire region, with damaging winds being the primary severe weather threat. Locally heavy rainfall is also possible with slower moving storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Upper-level ridging really sets in by Monday, with extended heat headlines likely into next weekend. Most of the region will reach at least Heat Advisory criteria, with Excessive Heat warnings possible. Thunderstorm chances will also return into next weekend as upper- level ridging begins to break down. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ001>006-010>014-017>022-TXZ126-137-138-150>153-165>167-171615- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Marion-Gregg-Harrison-Rusk-Panola-Nacogdoches-Shelby- Angelina-San Augustine- 1115 AM CDT Sun Jul 16 2023 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. The existing Heat Advisory has been expanded, with it remaining in effect until 7PM Sunday. Afternoon heat index values should range between 105 to 109 degrees. Elsewhere, a marginal risk of severe thunderstorms is in effect for the entire region, with damaging winds being the primary severe weather threat. Locally heavy rainfall is also possible with slower moving storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Upper-level ridging really sets in by Monday, with extended heat headlines likely into next weekend. Most of the region will reach at least Heat Advisory criteria, with Excessive Heat warnings possible. Thunderstorm chances will also return into next weekend as upper- level ridging begins to break down. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 16
In the hours before
Local storm report, Jul 16, 2:14 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
214 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Gst 3 ESE Shreveport 32.46N 93.76W
07/16/2023 E60 MPH Caddo LA Amateur Radio
&&
ASLocal storm report, Jul 16, 2:24 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
224 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Tstm Wnd Dmg 1 NE Hooks 33.48N 94.28W
07/16/2023 Bowie TX 911 Call Center
trees and power lines down county wide.
&&
ASLocal storm report, Jul 16, 2:27 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
227 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM Tstm Wnd Dmg Linden 33.01N 94.36W
07/16/2023 Cass TX 911 Call Center
trees and power lines down county wide.
&&
ASLocal storm report, Jul 16, 2:37 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
237 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Tstm Wnd Dmg 10 S Fouke 33.11N 93.90W
07/16/2023 Miller AR Emergency Mngr
trees and power lines down across southern
Miller County.
&&
ASLocal storm report, Jul 16, 2:44 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
244 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM Tstm Wnd Dmg 1 S Gilmer 32.71N 94.94W
07/16/2023 Upshur TX Public
Shingles blown off.
0155 PM Tstm Wnd Dmg 6 E Gilmer 32.71N 94.84W
07/16/2023 Upshur TX Public
Power poles snapped
0229 PM Tstm Wnd Dmg 4 S Benton 32.64N 93.74W
07/16/2023 Bossier LA Public
Trees snapped
Power poles broken.
0237 PM Tstm Wnd Dmg 6 E Benton 32.68N 93.64W
07/16/2023 Bossier LA Public
Shingles blown off.
&&Local storm report, Jul 16, 2:46 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
246 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Tstm Wnd Gst 1 NE Barksdale Air Forc 32.51N 93.67W
07/16/2023 U60 MPH Bossier LA ASOS
&&
ASThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:34 PM CDT | Severe Thunderstorm Warning | SHV | Little River, Sevier | 56 min |
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Warning | SHV | Little River, Miller, Sevier | 66 min |
| Jul 16, 1:49 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Hempstead, Howard, Lafayette, Little River, Miller and 2 more | 56 min |
| Jul 16, 2:44 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Hempstead, Howard, Lafayette, Nevada, Union | 61 min |
| Jul 16, 3:41 PM CDT | Special Weather Statement | SHV | Nevada | 49 min |
| Jul 16, 4:24 PM CDT | Special Weather Statement | SHV | Union | 66 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.